What To Know About Fentanyl

Reading or hearing stories about the opioid crisis, overdoses and deaths can be scary. It’s important to know that accidental opioid overdoses are dangerous, but preventable. Here’s some information so you can stay informed, aware, and safer around fentanyl and other opioids.

What is Fentanyl? 

Fentanyl is a cheap, synthetic opioid that is 80-100 times stronger than morphine, and 50 times stronger than heroin.  Fentanyl can be found in pill or powder form and is often mixed into other drugs to produce cheaper substances. As a result, people may be ingesting fentanyl unknowingly. Fentanyl can be found in a variety of substances including cocaine, heroin, meth, molly, ecstasy, and other recreational drugs.

Risk Factors

While regular opioid users are at highest risk for overdose, consuming any form of fentanyl poses a significant risk for overdose. Because Fentanyl is strong and often hidden in other substances, accidental overdose can occur quickly and unexpectedly. Here are some factors that make an overdose more likely.

Individual Risk factors include
  • Injection as method of use
  • Using prescription opioids
  • Combining opioid use with other sedating substances
    • If mixing drugs, it’s recommended to use less of each substance as they may have a synergistic effect making each drug’s effect stronger
  • Quality of Drugs
    • Do you know where your substances are coming from? Use caution when you don’t know or are using a new source, as low-quality substances may be tainted with fentanyl
  • Using Alone
    • It’s a good idea to use around other people or inform a trusted friend when you plan on using substances. This ensures there is someone around to help. If using in a group, stagger use so someone is always aware and alert.
  • Reduced tolerance (following long periods of time without use such as detoxification, incarceration, or cessation)
Recognizing an Overdose
  • Opioid overdoses share common symptoms and signs that can help you identify when it is happening.

How to test your drugs using fentanyl test strips

Test strips can prevent overdose if used correctly and with other risk reduction practices.

NARCAN Trainings

The CSU Health Network in collaboration with SAFE Project, the CSU School of Social Work, The Health District of Northern Larimer County, and the North Colorado Health Alliance seeks to lead a movement at Colorado State University to provide knowledge and training regarding Naloxone as well as make NARCAN® (Naloxone HCl) widely accessible in case of emergency. Through the training, participants will receive harm reduction strategies, comprehensive prevention education regarding the opiate crisis, the influx of Fentanyl, and how to prevent accidental overdose.

Signs & Symptoms of an Opioid Overdose:
  • Unresponsive
  • Slow or stopped breathing
  • Blue/gray lips and fingernails
  • Skin is pale and clammy
  • Limp body
  • Vomiting
  • Weak or no pulse
Responding to An Overdose

If you see signs of an overdose, follow these steps:

  1. Check for a Response
  2. Give Naloxone (if available) and Call 911
  3. Stay and follow instructions
How to Check for Responsiveness

People experiencing an opioid overdose will not respond if you try to talk to them, yell, or shake them. Try to stimulate them with a sternum rub. To do this, make a fist, and press your pointed knuckles into the sternum (the flat bone in the center of the chest), moving up and down with pressure. Do not inflict pain in other ways such as hitting – a sternum rub is the most effective method and does not cause additional harm.

If the person responds, they are not in active overdose. Still, they may need medical attention. Stay with the person and continue to monitor their breathing and alertness.

If the person does not respond, here’s what you do:

  1. Yell for help and locate Naloxone (if available)
    • Lay the person on their back and support their neck to open their airway.
    • Give one dose of naloxone
      • Naloxone will not cause any harmful effects if a person is not experiencing an overdose, so if you’re unsure it is best to use it.
  2. Call 911
    • Call 911 as soon as you can, without delaying naloxone use if it’s available.
      • Explain quickly and clearly the situation and symptoms. Do not declare an overdose, but rather state that the person is not breathing, is unconscious, etc.
      • If on campus, be sure to mention this to the operator quickly to ensure you’re reaching the right services.
      • Always follow all directions, especially regarding rescue breathing and chest compressions (CPR). The 911 operator will lead you through these motions if you have never done them before.
  1. If needed, place the person in rescue position
    • Place them on their side and fold their arm with their hand under their head/neck to prop the head, and then fold one leg to serve as
      the other propping point. This prevents choking, especially in the instance of the person vomiting.
  1. Stay with the person until help arrives
    • Once emergency professionals arrive, simply state that you are the person who called for help and give them space. They may have further clarifying questions, but just follow their instructions and answer any questions they have about the person in crisis.
So, What’s Naloxone?

Naloxone is an FDA- approved medication that rapidly reverses opioid overdoses. This means it can block opioid receptors in the body and reverse an opioid overdose for 30-60 minutes. It is a temporary treatment – so you should still call 911 if someone responds to the medicine.

Narcan, the most common form of Naloxone is absorbed through mucous membranes, which means it can be easily administered as a nasal spray and does not require active breathing to work.

While using naloxone can cause some opioid-withdrawal symptoms, there are no long-term side effects of using this medicine. In addition, using this medicine on someone who is not experiencing an overdose will have no effect – so it’s always better to use it when you are not sure!

How to Use Naloxone/Narcan
  1. Pull back foil from one dose of Narcan
  2. Place the device fully in one nostril – until your fingers touch the bottom of their nose
  3. Press Plunger Firmly
  4. If there is no reaction in 3 minutes, give a second naloxone dose in the other nostril.
Worried about getting in trouble? Don’t be!

CSU’s Responsible Action Exemption provides protection for students who provide help in these scenarios, so there’s no reason to worry about getting in trouble. In addition, the State of Colorado has a policy in place to protect “Good Samaritans”, or people who call for help in an emergency.

Learn more about the policies here.  Never hesitate to call for help – these actions can save a life!

Tips For Safer Use

If you choose to use substances, or are around people that do, there are practices that help lower the risk of overdose.

Here are a few recommendations so you can be in control of your experience.

  • Carry Naloxone with you
    • Find out where you can get it for free in Fort Collins or other areas of Colorado Here
  • Be Aware of Where Substances Are Coming From
    • Remember, fentanyl can be mixed into other drugs, and it is impossible to see or smell if fentanyl is present. Be wary of new sources and always try to know where the substance is coming from
  • Never Use Alone
    • Use around others rather than by yourself, so there is someone there to help. If multiple people are using, stagger use so there is always at least one person who is awake and alert
  • Start Low and Go Slow
    • Especially if you have never used before or have not used in a long period of time, starting with smaller amounts, and moving slowly will help you have more control over your experience. Remember, you can always take more to reach a desired effect.
  • If possible, use fentanyl test strips to check your supply
    • All residents in the City and County of Denver are able to get Fentanyl test strips for free, fill out this form to order.
    • Fentanyl test strips are also available at Colorado Syringe Access Programs, depending on supply. Check out hours and locations here.
    • You can also purchase fentanyl test strips from DanceSafe or The Bunk Police regardless of your location

Information and resources on this page were developed in collaboration with SAFE Project.  The mission of SAFE Project is to contribute in a tangible way to overcoming the addiction epidemic in the United States.  To learn more about SAFE Project, visit www.safeproject.us